Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 31, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at May 31, 2018, 4:29 PM MDT for 4 counties in North Dakota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2018, 4:29 PM MDT (22:29 UTC)
- Expired
- May 31, 2018, 5:15 PM MDT
- In force
- 46 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Dunn County, ND, Mercer County, ND, Morton County, ND, Stark County, ND
The radar
The Bismarck radar (KBIS), 112 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 2:17 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 10.5 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1005 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
167
WUUS53 KBIS 312229
SVRBIS
NDC025-057-059-089-312315-
/O.NEW.KBIS.SV.W.0031.180531T2229Z-180531T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
529 PM CDT THU MAY 31 2018
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Southeastern Dunn County in southwestern North Dakota...
Northwestern Morton County in south central North Dakota...
Northeastern Stark County in southwestern North Dakota...
Southwestern Mercer County in south central North Dakota...
* Until 615 PM CDT/515 PM MDT/.
* At 528 PM CDT/428 PM MDT/, a line of severe thunderstorms was
located 5 miles south of Richardton to near Marshall, moving east
at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail. At 519 PM CDT, a
confirmed tornado was reported 5 miles south of
Richardton.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Hebron and Richardton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4679 10236 4711 10240 4719 10199 4678 10197
TIME...MOT...LOC 2228Z 260DEG 18KT 4695 10229
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
VINING/KRANZ2 follow-up statements
131
WWUS53 KBIS 312255
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
555 PM CDT THU MAY 31 2018
NDC025-057-059-089-312315-
/O.CON.KBIS.SV.W.0031.000000T0000Z-180531T2315Z/
Dunn ND-Morton ND-Stark ND-Mercer ND-
555 PM CDT THU MAY 31 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM
CDT/515 PM MDT/ FOR SOUTHEASTERN DUNN...NORTHWESTERN MORTON...
NORTHEASTERN STARK AND SOUTHWESTERN MERCER COUNTIES...
At 555 PM CDT/455 PM MDT/, a severe thunderstorm was located 5 miles
northwest of Hebron, or 16 miles northwest of Glen Ullin, moving east
at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Hebron.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4679 10221 4711 10222 4715 10199 4678 10197
TIME...MOT...LOC 2255Z 260DEG 18KT 4697 10209
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
VINING/KRANZ385
WWUS53 KBIS 312313
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
613 PM CDT THU MAY 31 2018
NDC025-057-059-089-312323-
/O.EXP.KBIS.SV.W.0031.000000T0000Z-180531T2315Z/
Dunn ND-Morton ND-Stark ND-Mercer ND-
613 PM CDT THU MAY 31 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DUNN...
NORTHWESTERN MORTON...NORTHEASTERN STARK AND SOUTHWESTERN MERCER
COUNTIES WILL EXPIRE AT 615 PM CDT/515 PM MDT/...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900
PM MDT/ for south central and southwestern North Dakota.
LAT...LON 4679 10221 4711 10222 4715 10199 4678 10197
TIME...MOT...LOC 2313Z 260DEG 18KT 4698 10197
$$
VINING/KRANZWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:27 PM MDT, 2 hours 2 minutes earlier.
Area forecast discussion, May 31, 2:27 PM MDT, 2 hours 2 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 327 PM CDT Thu May 31 2018 .SHORT TERM...(This evening through Friday) Issued at 227 PM CDT Thu May 31 2018 Main forecast concern will be severe storms. We continue to destabilize across western North Dakota this afternoon. General showers and thunderstorm continue over northeast Montana into far north west ND. Scattered thunderstorms have recently developed near Dickinson and are expected to lift northeast. Cams continue to point at another round of thunderstorms developing along the MT border later this afternoon. Increasing bulk shear and strong lapse rates point to an increasing threat of large hail and damaging winds. A tornado threat also remains, especially along the stalled boundary from around Beach northeast toward Minot. Another round of thunderstorms is also possible late this evening into the overnight hours as the low level jet increases across the region. A more significant storm threat is possible on Friday as the shortwave trough moves through the area. Very large hail and damaging winds in excess of 70 mph are possible again. HREF updraft helicity to 150 m2/s2 are pegged over south central ND around 00 UTC Saturday. Although there could be a quick transition to a MCS, at least initially there could be a threat for a tornado with any discrete cells before they transition. Convection should push into eastern ND by late evening. .LONG TERM...(Friday night through Thursday) Issued at 227 PM CDT Thu May 31 2018 After thunderstorms exit the area cooler and drier air filters into the region. Could be an isolated thunderstorm Saturday and breezy to windy conditions. Otherwise no significant weather into early next week when we enter into another active pattern with systems moving through a zonal to southwest flow every 36 to 48 hours. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 227 PM CDT Thu May 31 2018 Thunderstorms and low VFR/possibly MVFR ceilings are the aviation hazard for the 18Z TAF period. Thunderstorms in the west will continue developing through the afternoon and push eastward through the evening hours. Some storms in the west and in north central areas may become severe with damaging winds and large hail. A few tornadoes may be possible. Areas with thunderstorms should expect gusty and erratic winds, along with low VFR/MVFR ceilings. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...TWH LONG TERM...TWH AVIATION...TWH
Hazardous weather outlook, May 31, 2:42 PM MDT, 1 hour 47 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 342 PM CDT Thu May 31 2018 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-012045- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 342 PM CDT Thu May 31 2018 /242 PM MDT Thu May 31 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Severe thunderstorms are expected across western North Dakota this afternoon, from Bowman through Watford City, Killdeer, and New Town. These storms may form into one or two lines as they enter central North Dakota late afternoon and this evening. The primary threats are large hail to around two inches in diameter, damaging wind gusts in excess of 70 mph, possibly a few tornadoes, and dangerous lightning. The greatest threat is this afternoon across western North Dakota. Additional thunderstorms, possibly strong to severe, may move across western and central North Dakota late tonight from Montana. .DAYS TWO THROUGH SEVEN...Friday through Wednesday For Friday, a potentially significant severe weather event is forecast, especially across central North Dakota. Severe thunderstorms may develop between US Highway 83 and 85 by early Friday afternoon, and quickly form into a squall line as they progress east through the remainder of the afternoon and into the evening. Threats are still a bit uncertain, and depend on how fast individual storms form into a line. However, there is the potential for very large hail in the afternoon. The threat may quickly change to predominately wind with a squall line with potential gusts over 70 mph. A few tornadoes are also possible. .SPOTTER INFORMATION STATEMENT... Spotters activation is likely today through Friday across most of western and central North Dakota.
In the hours before
Local storm report, May 31, 2:02 PM MDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
302 PM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM TSTM WND GST 3 NW MARSHALL 47.17N 102.38W
05/31/2018 E60 MPH DUNN ND CO-OP OBSERVER
STRONG WINDS AND HAIL....LARGEST HAIL STONES
NICKELS.
&&Local storm report, May 31, 2:33 PM MDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
333 PM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0243 PM TORNADO 4 NW HIRSCHVILLE 47.11N 102.62W
05/31/2018 DUNN ND TRAINED SPOTTER
&&Special weather statement, May 31, 3:13 PM MDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Bismarck ND
413 PM CDT THU MAY 31 2018
NDZ017-312200-
McKenzie ND-
413 PM CDT THU MAY 31 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MCKENZIE COUNTY UNTIL
500 PM CDT/400 PM MDT/...
At 413 PM CDT/313 PM MDT/, a strong thunderstorm was located 10 miles
west of Theodore Roosevelt National Park North Unit, or 18 miles
southwest of Watford City, moving northeast at 35 mph.
Nickel size hail and wind gusts to 50 mph will be possible with this
storm.
Locations impacted include...
Watford City, Arnegard and Theodore Roosevelt National Park North
Unit.
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900
PM MDT/ for northwestern North Dakota.
LAT...LON 4747 10355 4758 10366 4784 10347 4778 10318
4764 10310
TIME...MOT...LOC 2113Z 226DEG 31KT 4758 10349
HAMILTONLocal storm report, May 31, 3:18 PM MDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
418 PM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL 3 N DICKINSON 46.92N 102.79W
05/31/2018 M1.00 INCH STARK ND TRAINED SPOTTER
STILL HAILING AT TIME OF REPORT.
&&
TJKLocal storm report, May 31, 3:38 PM MDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
438 PM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL MARSHALL 47.14N 102.33W
05/31/2018 E1.25 INCH DUNN ND CO-OP OBSERVER
BUSTED WINDOW DUE TO HAIL. REPORT OF 1.75
INCHES OF RAIN.
&&Local storm report, May 31, 3:39 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
439 PM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HEAVY RAIN 3 SW MARSHALL 47.11N 102.38W
05/31/2018 M1.11 INCH DUNN ND CO-OP OBSERVER
CORRECTS PREVIOUS HEAVY RAIN REPORT FROM 3
SW MARSHALL. STRONG WINDS EST. @ 60 MPH.
NICKEL AND DIME SIZED HAIL STONES.
&&The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 8:27 PM MDT | Special Weather Statement | BIS | Divide | 48 min |
| May 30, 9:02 PM MDT | Severe Thunderstorm Warning | BIS | Divide, Williams | 58 min |
| May 30, 9:48 PM MDT | Special Weather Statement | BIS | Burke | 27 min |
| May 30, 10:07 PM MDT | Special Weather Statement | BIS | Williams | 38 min |
| May 30, 10:28 PM MDT | Special Weather Statement | BIS | Renville | 32 min |
| May 30, 11:26 PM MDT | Special Weather Statement | BIS | McKenzie | 49 min |
| May 31, 12:58 AM MDT | Special Weather Statement | BIS | McKenzie | 47 min |
| May 31, 1:34 AM MDT | Dense Fog Advisory | BIS | Burleigh, Emmons, Foster, Kidder, Logan, McHenry and 8 more | 8 hr |
| May 31, 1:47 AM MDT | Special Weather Statement | BIS | McKenzie | 43 min |
| May 31, 2:00 AM MDT | Severe Thunderstorm Warning | BIS | McKenzie | 41 min |
| May 31, 1:08 PM MDT | Special Weather Statement | BIS | Dunn | 37 min |
| May 31, 1:41 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, Stark | 64 min |
| May 31, 1:45 PM MDT | Tornado Warning | BIS | Dunn | 30 min |
| May 31, 2:13 PM MDT | Tornado Warning | BIS | Dunn, Mercer | 32 min |
| May 31, 2:28 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Dunn, Stark | 47 min |
| May 31, 2:47 PM MDT | Tornado Warning | BIS | Mercer, Oliver | 28 min |
| May 31, 3:12 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, Stark | 48 min |
| May 31, 3:13 PM MDT | Special Weather Statement | BIS | McKenzie | 47 min |
| May 31, 3:17 PM MDT | Severe Thunderstorm Warning | BIS | Mercer, Oliver | 58 min |
| May 31, 3:40 PM MDT | Severe Thunderstorm Warning | BIS | Hettinger, Slope, Stark | 65 min |
| May 31, 4:23 PM MDT | Tornado Warning | BIS | Morton, Stark | 22 min |
| May 31, 4:41 PM MDT | Severe Thunderstorm Warning | BIS | Hettinger, Slope, Stark | 64 min |
| May 31, 4:41 PM MDT | Tornado Warning | BIS | Dunn, Mercer, Stark | 34 min |
| May 31, 5:19 PM MDT | Special Weather Statement | BIS | Oliver | 41 min |
| May 31, 5:28 PM MDT | Severe Thunderstorm Warning | BIS | Morton, Oliver | 62 min |
| May 31, 5:43 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Hettinger, Morton, Stark | 62 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.